Illinois, 2006

Heat in Illinois, August 1 to 2, 2006

August 1 to 2, 2006 · NWS LSX · 17 events in 17 counties and zones

The late July Heat Wave continued into the first 2 days of August. Quincy, IL reached 100 on July 30, 101 on July 31, 99 on August 1, and 101 on August 2.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The late July Heat Wave continued into the first 2 days of August. Quincy, IL reached 100 on July 30, 101 on July 31, 99 on August 1, and 101 on August 2. Most other area were also around 100 degrees the first 2 days of August. One death, in Edwardsville in Madison County, was attributed to the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 31, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 PM CDT MON JUL 31 2006

.DISCUSSION...
MAIN CONCERN CONTINUES TO BE THE EXCESSIVE HEAT AND WHEN EXACTLY
WILL IT END. NOT PLANNING MAKING ON ANY CHANGES TO THE EXISTING
HEAT WARNING AT THIS TIME.

WILL KEEP SLGT CHC OF TSRA EARLY THIS EVENING OVR THE SRN AND ERN
COUNTIES WHERE THERE IS THE HIGHEST CAPE/THE LOWEST CINH. STILL
THINK THE COVERAGE WILL BE LOWER THAN YESTERDAY OR SATURDAY GIVEN
THE ADDED SUBSIDENCE WITH THE UPPER RIDGE TODAY. ANY TSRA THAT
DOES SHOULD DIMINISH WITH LOSS OF DAYTIME HEATING.

UPPER PATTERN IS PROGGED TO TO FLATTEN OUT OVER THE NEXT 2-3 DAYS
LEAVING ZONAL FLOW OVER THE NRN HALF OF THE CONUS WITH A BROAD WEST
TO EAST ORIENTED RIDGE IN THE SOUTH.  WHILE BOTH THE NAM AND THE GFS
HAVE THIS IDEA...PREFER THE NAM WITH THE DETAILS AS THE GFS SUFFERS
FROM CONVECTIVE FEEDBACK WHICH OVERDEVELOPS A LOW OVER MO/IL ON
WED NIGHT.

WHILE DEWPOINTS HAVE BEEN LOWER THAN THE MOS PROGS THE PAST FEW DAYS
AS THEY MIX OUT...AMBIENT TEMPS HAVE BEEN ON THE WARM SIDE OF
GUIDANCE ALLOWING HEAT INDICES TO REACH WARNING CRITERIA PRETTY
MUCH IN ALL LOCATIONS. THIS AFTN LOOKS LIKE IT WILL BE THE HOTTEST
YET THIS YEAR BASED ON THE SFC OBS. HAVE USED NAM 2M TEMPS/AND THE
WARMER GFS MOS FOR TEMPS AND USED THE DRIER NAM BL DEWPOINTS TO
COMPUTE HI VALUES...WHICH LINE UP PRETTY WELL WITH EXISTING
HEADLINES. WILL NEED TO MONITOR THE NERN MO/W CNTRL COUNTIES WHERE
THE WARNING EXPIRES AT 7 PM TOMORROW. THEIR VALUES LOOK LIKE THEY
WILL FALL JUST SHORT OF CRITERIA ON WEDNESDAY AS CLOUDS AND CHANCE
OF TSRA INCREASE LATE IN THE DAY. FARTHER SOUTH...WEDNESDAY SHOULD
BE THE LAST DAY OF THE EXCESSIVE HEAT AS A COLD FRONT MOVES SLOWLY
ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY.

HAVE KEPT CHANCE FOR TSRA OVER THE FAR NRN COUNTIES ON WEDNESDAY
AFTN...AND SPREAD THEM SOUTH ACROSS THE CWA WEDNESDAY NIGHT AND
THURSDAY.  SHOULD BE DECENT CONVERGENCE WITH MLCAPES >1,500 J/KG
ALONG THE FRONT WITH A SHORTWAVE TROUGH MOVING ACROSS THE REGION IN
THE ZONAL FLOW.

IN THE EXTENDED (FRI-SUN)...SOMEWHAT OF A FLIP FLOP AS 00Z GFS IS
NOW THE FARTHEST NORTH SOLUTION BY KEEPING THE WEAKENING FRONT BACK
UP OVER MO/IL...AND THE ECMWF HAS IT MOVING INTO THE MID SOUTH.
DO PREFER HPCS IDEA OF CONTINUITY WHICH NOW IS CLOSER TO THE GFS
SINCE THE SERN CONUS RIDGE WILL BUILD UP OVER THE MID MS VALLEY
WHICH WILL MAKE IT DIFFICULT FOR A FRONT TO MOVE TOO FAR SOUTH.
SO...WILL HOLD ONTO THE CHC OF TSRA THURSDAY AND THURSDAY NIGHT
WITH THE FRONT. WHILE THERE COULD BE SOME ISOLD/SCT TSRA ALONG THE
LINGERING FRONT OVER THE WEEKEND...WENT WITH A DRY FORECAST AS
LARGE SCALE SUBSIDENCE WILL SET IN AS THE HIGH BUILDS INTO THE
REGION. USED A EQUAL BLEND OF THE MAX ENSEMBLE MEMBER GFS
MOS...OPNL GFS MOS AND PERSISTENCE FOR TEMPS.
&&

.AVIATION...
FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE
VALID TAF PERIOD. SLY SFC WINDS DURING THE OVERNIGHT HOURS. LOOK FOR
WINDS TO INCREASE AGAIN TO AOA 10KTS AND SWLY ON TUESDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR AUDRAIN-
     BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
     JEFFERSON-LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-
     REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-WARREN-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR KNOX-LEWIS-
     MARION-MONROE-PIKE-RALLS-SHELBY.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ST. CHARLES-
     ST. LOUIS-ST. LOUIS CITY.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR ADAMS
IL-BROWN      IL-PIKE IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MADISON IL-
     ST. CLAIR IL.
&&

WFO LSX
Hazardous weather outlook, Jul 31, 2:35 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT MON JUL 31 2006

ILZ095>097-MOZ018-019-026-027-034>036-011200-
ADAMS IL-BROWN IL-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-
SHELBY-
335 PM CDT MON JUL 31 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDEX VALUES OF 105 TO 110 CAN BE EXPECTED THROUGH
EARLY EVENING. LITTLE RELIEF IS EXPECTED TONIGHT WITH LOWS IN THE
MID TO UPPER 70S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDEX VALUES OF 105 TO 110 CAN BE EXPECTED DURING
THE LATE MORNING...AFTERNOON AND EARLY EVENING HOURS ON TUESDAY. ACTUAL
HIGH TEMPERATURES TUESDAY AFTERNOON WILL BE AROUND 100 DEGREES.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
WEDNESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ041-042-047>052-
059>065-072>075-084-085-099-011200-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-
MONITEAU-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-RANDOLPH IL-
REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
335 PM CDT MON JUL 31 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDEX VALUES OF 105 TO 110 CAN BE EXPECTED THROUGH
EARLY EVENING. LITTLE RELIEF IS EXPECTED TONIGHT WITH LOWS IN THE
UPPER 70S AND LOWER 80S.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS
EVENING FOR AREAS SOUTH AND EAST OF METRO ST LOUIS. DUE TO THE
LARGE AMOUNTS OF INSTABILITY IN THE ATMOSPHERE...SOME STORMS MAY
APPROACH SEVERE LIMITS...CAPABLE OF DIME SIZED HAIL AND WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDEX VALUES OF 105 TO 110 CAN BE EXPECTED DURING
THE LATE MORNING...AFTERNOON AND EARLY EVENING HOURS ON TUESDAY
AND WEDNESDAY. ACTUAL HIGH TEMPERATURES TUESDAY AND WEDNESDAY
AFTERNOON WILL BE IN THE UPPER 90S TO AROUND 100 DEGREES.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...ANY REPORTS OF HAIL OR GUSTY WINDS FROM THUNDERSTORMS
SENT TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Adams

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heat, Bond

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Calhoun

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Madison forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Pike

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Randolph

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
August 1, 12:00 AM CST to August 2, 8:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Madison2006-08-0280MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526159, 5526160, 5526161, 5526162, 5526163, 5526164, 5526165, 5526166, 5526167, 5526168, 5526169, 5526170, 5526171, 5526172, 5526173, 5526174, 5526175.